Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 326, NWS Jackson, MS

August 28, 2004Clay County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 28, 2004, 5:47 AM CDT for Clay County, Oktibbeha County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 5:47 AM CDT (10:47 UTC)
Expired
Aug 28, 2004, 6:25 AM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Clay County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 69 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2127 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 281047
SVRJAN
MSC025-105-281125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
547 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 625 AM CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF MONTPELIER...OR ABOUT 13
  MILES NORTHWEST OF STARKVILLE...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MONTPELIER AT 625 AM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3351 8905 3345 8897 3376 8879 3375 8902

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:30 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 28, 3:30 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT SAT AUG 28 2004

.DISCUSSION...
POSSIBILITY THAT TWO TROPICAL SYSTEMS WILL AFFECT AREA WEATHER OVER
NEXT SEVEN DAYS. HOWEVER FIRST CONCERN FOR FORECAST TODAY WILL BE
APPROACH OF NEXT SHORTWAVE LOCATED ACROSS AR/LA THIS MORNING.
CONVECTION LIKELY TODAY AS THIS SYSTEM MOVES THROUGH. TIMING OF RAIN
TODAY WILL BE TRICKY SINCE CURRENT MOVEMENT PLACES SHORTWAVE INTO
WRN ZONES THIS MORNING.

DECREASING RAIN CHANCES LATER IN THE DAY AS THE WAVE PASSES BUT NEXT
RAIN MAKER QUICKLY ON ITS HEELS AS A COLD FRONT EDGES INTO NWRN MS
TONIGHT. LOW LEVEL FLOW WILL BE UNORGANIZED AHEAD OF THE BOUNDARY
DUE TO NELY WINDS ALONG WRN EDGE OF TROPICAL DEPRESSION SEVEN OFF
THE CAROLINA COAST. THIS SHOULD PREVENT SIGNIFICANT LOW LEVEL
FORCING OTHER THAN IN VICINITY OF BOUNDARY BUT WILL MAINTAIN LIKELY
POPS AS IT MOVES THROUGH THE DEEP MOISTURE CURRENTLY IN PLACE OVER
THE FORECAST AREA. A DEGREE OF SUBSIDENCE POSSIBLE IF THE TROPICAL
SYSTEM EDGES FAR ENOUGH TO THE WEST BUT EXPECT EVEN WEAK SURFACE
BOUNDARY TO BE SUFFICIENT TO MAINTAIN LIKELY POPS FOR SUNDAY WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES. TIMING OF FRONTAL
MOVEMENT QUESTIONABLE WITH SUCH WEAK FLOW ALOFT. WILL FOLLOW MORE
AGGRESSIVE GFS FRONTAL PROGRESSION AND DRY/COLD AIR ADVECTION
SOLUTION AT THIS TIME.

MAIN QUESTION FOR BEGINNING OF NEXT WEEK WILL BE SWD EXTENT OF
COOLER AIR. WILL SEE MOST SIGNIFICANT COOLING IN EARLY MORNING LOW
TEMPS FOR MONDAY THROUGH WEDNESDAY. COOLEST 850 MB TEMPS FORECAST
FOR TUESDAY...REMAINING COOL THROUGH WEDNESDAY AS A REINFORCING SHOT
OF COOLER AIR DROPS THIS WAY.

AIR MASS BEGINS TO MODERATE BY THURSDAY AS THE SURFACE RIDGE LIFTS
OUT TO THE NE. LOW LEVEL E/NELY FLOW MAINTAINED ACROSS THE LOWER MS
RIVER VALLEY FRIDAY AS THE GFS DRAGS HURRICANE FRANCES NEAR THE
BAHAMAS. WILL KEEP SLIGHT CHANCE POPS CURRENTLY IN PLACE FOR FRIDAY
BUT SUBSIDENCE AHEAD OF FRANCES MAY KEEP THE AREA DRY. BEHAVIOR OF
FRANCES MAY POSSIBLY BE SIGNIFICANT FACTOR IN LOWER MS VALLEY
WEATHER FOR NEXT WEEKEND.
&&

13
Hazardous weather outlook, Aug 28, 4:32 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
432 AM CDT SAT AUG 28 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
290932-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
432 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SATURDAY MORNING
SEPTEMBER FOURTH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:01 PM CDTSevere Thunderstorm WarningJANRankin29 min
Aug 28, 11:22 AM CDTSevere Thunderstorm WarningJANOktibbeha43 min
Aug 28, 11:42 AM CDTSevere Thunderstorm WarningJANLowndes38 min
Aug 28, 11:57 AM CDTSevere Thunderstorm WarningJANWebster43 min
Aug 28, 12:49 PM CDTSevere Thunderstorm WarningJANWinston31 min
Aug 28, 1:38 PM CDTFlash Flood WarningJANSunflower2 hr
Aug 28, 1:56 PM CDTSevere Thunderstorm WarningJANCarroll29 min
Aug 28, 2:27 PM CDTSevere Thunderstorm WarningJANHumphreys28 min
Aug 28, 2:32 PM CDTSevere Thunderstorm WarningJANAttala33 min
Aug 28, 3:05 PM CDTSevere Thunderstorm WarningJANWashington30 min
Aug 28, 3:36 PM CDTSevere Thunderstorm WarningJANWashington29 min
Aug 28, 3:41 PM CDTSevere Thunderstorm WarningJANLowndes29 min
Aug 28, 4:28 PM CDTSevere Thunderstorm WarningJANBolivar32 min
Aug 28, 6:34 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.